2 Cool Fishing Forum banner

1 - 20 of 21 Posts

·
Banned
Joined
·
579 Posts
Discussion Starter · #1 ·
last year I bought the 24 hour Claritin and it kicked my butt. I couldn't sleep for two days and when I did droze off, I had weird dreams.

THis year I bought the regular 12 hour and still couldn't sleep for a full 24 hours. Obviously Claitin is not made for me.

Any suggestions?
 

·
Registered
Joined
·
30,684 Posts
if you need one of the "non-drowsy" antihistamines, zyrtec (cetirizine) is pretty much your only other option. personally, i think zyrtec and claritin are both pretty worthless.

otherwise, i'd go to some of the older, more traditional antihistamines like benadryl, actifed, or chlor-trimeton. they actually work.

tavist is a great antihistamine, too, but like the others i mentioned above, it may make you drowsy.
 

·
aka: KSims1868
Joined
·
3,848 Posts
MC is right...I take 1 Zyrtec every day and it has worked the best for me!!
I truly HATE non-drowsy antihistamines, and most other OTC drugs don't help me. Zyrtec is all I've found that works regularly for me.
 

·
Registered
Joined
·
3,776 Posts
if you need one of the "non-drowsy" antihistamines, zyrtec (cetirizine) is pretty much your only other option. personally, i think zyrtec and claritin are both pretty worthless.

otherwise, i'd go to some of the older, more traditional antihistamines like benadryl, actifed, or chlor-trimeton. they actually work.

tavist is a great antihistamine, too, but like the others i mentioned above, it may make you drowsy.
Benadryl will knock your butt out. Its probably the most effective but it will put you down. I take it for insomnia sometimes. I noticed that after taking claritin for a couple of years I now need to take two for it to be effective. You may ask your doctor about Veramyst. I know that what they prescribed my son for allergies.
 

·
Registered
Joined
·
3,159 Posts
if you need one of the "non-drowsy" antihistamines, zyrtec (cetirizine) is pretty much your only other option. personally, i think zyrtec and claritin are both pretty worthless.

otherwise, i'd go to some of the older, more traditional antihistamines like benadryl, actifed, or chlor-trimeton. they actually work.

tavist is a great antihistamine, too, but like the others i mentioned above, it may make you drowsy.
X10 / Good stuff and really works:rybka::texasflag
 

·
Registered
Joined
·
30,684 Posts
Benadryl will knock your butt out. Its probably the most effective but it will put you down. I take it for insomnia sometimes. I noticed that after taking claritin for a couple of years I now need to take two for it to be effective. You may ask your doctor about Veramyst. I know that what they prescribed my son for allergies.
veramyst is a steroid, not an antihistamine. unless one's allergies are severe and do not respond to antihistamines, i don't recommend the steroids.
 

·
Registered
Joined
·
4,515 Posts
if you're talking 12 or 24 hour, you're probably taking the claritin d. big difference between claritin and claritin d. there's also alegra and zyrtex. then there's whatever store your in's generic version of those.
 

·
Registered
Joined
·
296 Posts
I take the regular Claratin or their generic equivalent and have no problem sleeping, but if I go with the D (over the counter, but registered by the pharmacist) I'll have dreams all night. Other medications with antihistamines will do it to me also. I'll try other methods to get rid of the congestion first, but if it persists, I'll go with Alieve Cold and Sinus, some dreams but usually a good night sleep.
 

·
Bull Frog hunter
Joined
·
9,276 Posts
neti pot. pour the stuff in one side, draind out the other along with LOADS of "stuff"

Thats when I am not hittin the afrin! Thats gooooood stuff there.
 

·
swifty
Joined
·
3,234 Posts
What works for me is Flo-nase and an ocassional Sudafed Allergy\Sinus (non ephedrine stuff). I've tried Claratin too but was "wired" like you described and couldn't sleep. I have a hard enough time getting sleep. Cedar fever still gets me every year regardless of what I take. Allergies suck.

swifty
 

·
Registered
Joined
·
4,880 Posts
Afrin is one of the worst products on the market.... it actually makes you addicted to it because once you keep using it, it will make it necessary for you to use it in order to breathe.

Anything with Diphenhydramine is going to cause drowsiness... so beware of combo drugs like the cold/sinus compounds.... look at the active ingredients to make sure they dont contain Diphenhydramine (AKA Benadryl).

Some products like Claritin and Zyrtec are not OVERNIGHT wonders.... sometimes people need to take them for a little while to get the full effect.

Why dont you list your symptoms? It would be easier than listing medicines.... Claritin can be used for more than just nasal problems....
 

·
Registered
Joined
·
4,515 Posts
Afrin is one of the worst products on the market.... it actually makes you addicted to it because once you keep using it, it will make it necessary for you to use it in order to breathe.QUOTE]

not true. afrin works and works freakin fast! relief w/in minutes or less - so people use it. i'm addicted to tobacco, use it every day. afrin 2 to 3x's a week, several weeks outta the year. talked to my gp about it and he said wives tail. if there's infection, you gotta use something along with it, but gave me a thumbs up 20 years ago to use afrin when needed.
 

·
Registered
Joined
·
4,880 Posts
Afrin is one of the worst products on the market.... it actually makes you addicted to it because once you keep using it, it will make it necessary for you to use it in order to breathe.QUOTE]

not true. afrin works and works freakin fast! relief w/in minutes or less - so people use it. i'm addicted to tobacco, use it every day. afrin 2 to 3x's a week, several weeks outta the year. talked to my gp about it and he said wives tail. if there's infection, you gotta use something along with it, but gave me a thumbs up 20 years ago to use afrin when needed.
Im no doctor, BUT, its no wives tale. Afrin is used for short term relief ONLY.... check out the box.... Max 3 days....

The reasoning why is that is causes the nose to become addicted to its active ingredients.... without the Afrin, the nasal cavity swells until it gets its next dose of medicine... The longer you use it, the worse it is...

Nasal sprays which contain oxymetazoline or phenylepherine (e.g. Afrin and Neo-Synephrin) may result to a condition called "rebound", if used more than the prescribed 3-4 days. The nasal linings will swell up again, and will require more [COLOR=blue! important]medication[/COLOR]

to achieve relief. In addicted users, nasal sprays may even result to damaged nasal cavities and breakdown of the cartilage forming the septum in the nose.

You ask me how I know? Well, the only way I could breathe was to use Afrin... I used it for 3 days, then PRN...

PRN got more and more and within 3 weeks, I could not breathe through my nose unless I had Afrin...

Took me 6 weeks to be able to breathe without it with the help of an ENT.

I can email you the ENT bills if you need more proof.... haha

I compare it to the effects of cocaine... it works so well, that you will use it again.... then again then again....
 

·
Registered
Joined
·
30,684 Posts
this may surprise some of you, but quite a few people do get "addicted" to afrin. they don't get "addicted" to it in the traditional sense that most of us associate with addiction, but many people do become dependent on it, and dependency is a component of addiction.
 

·
Registered
Joined
·
1,880 Posts
Claratin D 24 hrs. Dr told me not to take it after 4PM because it could affect sleep. I was given a reamedy for alegies that consitst of flushing my nose with distiled water with a spoon of table salt and a spoon of baking soda. The flush was done with a nostil cleaner for babys filled with the solution and sprayed inside my nostrils. It will burn a little and make you sneeze a lot, but after the second time i did it, the agerlies have not come back in several years. It worked for me, don't know if it will work for everyone. Its worth trying.
 

·
Registered
Joined
·
4,131 Posts
if you need one of the "non-drowsy" antihistamines, zyrtec (cetirizine) is pretty much your only other option. personally, i think zyrtec and claritin are both pretty worthless.

otherwise, i'd go to some of the older, more traditional antihistamines like benadryl, actifed, or chlor-trimeton. they actually work.

tavist is a great antihistamine, too, but like the others i mentioned above, it may make you drowsy.
you have to buy claritin-d. regular claritin is worthless.
 

·
Typical Texan
Joined
·
8,414 Posts
My wife tries giving me all those pills and stuff but, what works best for me is just get a cotton swap and load it up with Vick's Vapor rub and coat the beejeezus out of the inside of my nostrils with it. It'll burn like hellfire for a while and your eyes will tear up like you snorted wasabi but, you'll be breathing right before you know it.
 

·
Bull Frog hunter
Joined
·
9,276 Posts
this may surprise some of you, but quite a few people do get "addicted" to afrin. they don't get "addicted" to it in the traditional sense that most of us associate with addiction, but many people do become dependent on it, and dependency is a component of addiction.
Yep. I took Afrin 4 times a day or so every fall to spring for 5 years or more. Now I quit it for a month or so and just now getting to breath normal. Neti-pot was my Afrin replacement. Gross as it is it seems to work well. Not as good as my old friend Afrin....but can't keep snorting afrin forever can I?

:cry:
 

·
Registered
Joined
·
4,880 Posts
Claratin D 24 hrs. Dr told me not to take it after 4PM because it could affect sleep. I was given a reamedy for alegies that consitst of flushing my nose with distiled water with a spoon of table salt and a spoon of baking soda. The flush was done with a nostil cleaner for babys filled with the solution and sprayed inside my nostrils. It will burn a little and make you sneeze a lot, but after the second time i did it, the agerlies have not come back in several years. It worked for me, don't know if it will work for everyone. Its worth trying.
Thats basically what a Neti Pot is.... except it looks like a little kettle and the solution is a saline solution (no baking soda).

I tried it, but unfortunately it didnt work... Now I am on Nasonex, Singulair and weekly allergy shots....
 
1 - 20 of 21 Posts
Top